Ok so I seem to be getting my breakfast and lunch under control. I take 4u of levemir when I wake up in the morning and right now i'm taking 1:6 of novolog for breakfast my number is still somewhat high but i'm giving it one more day before I go to 1:5 and I'm always down to a pretty low good number right before lunch so I feel like the basal insulin in the morning is good. Lunch I'm at 1:13 for Novolog and also seem to be doing well with my number and it's at a good number before dinner as well. Now with dinner this seems to be where my problem is and I can't figure it out. My ratio for dinner is 1:10 Novolog and my 1 hr number and 2 hr number are great but i've been checking and by 3 hours it's going up and by the time I go to bed it's high. Like example my bs was 90 1 hr 102 2 hrs and by bedtime it was 156, I don't get it.I take my other half of leveimir at 8:30 4u. I don't feel like I should increase the morning levemir because I feel like if I do then I'm going to end up going low between breakfast and lunch or between lunch and dinner... I don't know what to do? suggestions>?thanks
Yes, you are right. If you are fine on your post prandial 2 hours after dinner and then start going up towards bedtime, it is your basal that's responsible. So, yes, I would try increasing the morning Levemir to 5 units. Another option is to take it a bit later. You don't say what time you take your evening dose, but they don't have to be exactly 12 hours apart.
If 5 units in the morning makes you go low, and taking it later doesn't help than another option is to switch from pen to vial and get syringes that have 1/2 units. Getting basal right on MDI is not an exact science unfortunately; you have a lot less options than with a pump where you can have different rates at different times of day.
But I do want to say congratulations on getting your breakfast and lunch numbers down. It sounds like you are doing a great job and have come a long way from when you first came on and said "the doctor said to take 1:15"!
Zoe has made some good suggestions. I just want to throw one other possibility into the mix. If you are eating a high protein, high fat dinner the carbs in your dinner might not hit for three or more hours. I can go high 4-5 hours post when I eat a dinner that includes a medium to large piece of farmed salmon. One way to handle this problem on MDI is to hold back on some of the dinner insulin and take it an hour or two after starting your meal. You won't have quite as good one and two hour post numbers but you'll be able to cover some of the late surge.
It sounds like you're doing great.
All good suggestions. I'd try the basal adjustment first (but considering you are at a good number before lunch, this may just make you low before lunch time).
I like Maurie's suggestion of maybe taking a second small dose of insulin after your meal (2 hours before bedtime?) - maybe 1/2 or 1 unit - to counter the rise that is happening by bed-time. Considering your 1 and 2 hour post dinner are good, I wouldn't change your ratio or dinner dose, but would add a small dose just to cover that high (if changing the basal doesn't work.
Have you worked out yet how much 1 unit of insulin will drop you? Typically the range is somewhere between 20 and 60 points for 1 unit of insulin. Huge range, depending on how insulin sensitive you are. However, if you are in the 150s I would think that 1 unit isn't going to drop you too low, so it would be pretty safe to try.
Well the thing is i'm 150 or 160's when I go to bed but then just 3 hrs later..say 2am because i've been setting my alarm for then to see by then i'm already between 130 to 110 by morning i'm anywhere between 100 and 110. I've been taking my levemir at 8:30 at night and 8:30 to 9 in morning. So If I increase the morning dose to 5u will this make me go low? My lunch numbers are usually between 80 to 120 at 1 and 2 hrs after lunch...well depending on what I eat I have had 1 high in there with the ratio but usually not sometimes even in the 70's at 1 hr and then goes up a little by 2 hours i'm afraid upping it will make me go low...Should I change the ratio for lunch with the novolog or will that make me go high? I want to fix the dose so I don't go high 3 hours after bedtime but don't want to go low before or after lunch...ugh I'm nervous to try now lol. thanks everyone for the advice.
Also how can I figure out how much 1u of insulin drops me?
There is no telling if you will go low if you increase your morning levemir to 5 units until you try it. You may also try taking it a little later to see if that helps. No, why would you change your lunch I:C ratio if your pp is fine?
As for how you figure the ISF - same as I:C ratios - trial and error. When you are quite high try one unit and then see how much it brings you down in say 3 hours. If that doesn't drop you too low do that whenever you are high and keep records. Then you will start to see how much one unit drops you. Be sure you have no IOB when you do it.Also, I wouldn't suggest doing it at bedtime for now; you need to be able to test and see what happens.
So to have no insulin on board I would give myself the ISF 4 hours later? Because isn't there insulin in you 4 hrs after giving the novolog? I'm confused on that part I guess.
By no IOB, we mean no significant fast acting insulin on board. The basal you take as per usual.
For example, I know (from experimentation) that whereever I am at 2 hours after eating my blood sugar is not going change much before the next meal - usually only drop by a further 10 or so in the subsequent 2 - 3 hours. I also know from experience that most of the effect of my humalog is completed at about 2 hours.
So, say I am 150. I am going to be around that in another few hours. So when I see I'm high I will take 1 unit of Humalog. I would then test at 1 and 2 hours after taking that - If you are nervous, just test a bit more frequently so you can see the trend and if you were going low, you can easily correct by eating something / taking a glucose tablet. At 2 hours, lets say I am down at 110. That would mean that 1 unit of humalog dropped me by about 40 points.
So this is my starting point to experiment with.
The next time I am high and I'm 2 hours or more past last dose, then i'll try it again. Say this time I'm 180. I also take 2 units of humalog. after 2 hours I end up at 90. Ok. This time the 2 units dropped me by 90 points (1 unit dropped me by 45). Would keep doing this over a period of days / weeks) until I know for sure how I react.
We all have different durations of action for our insulin. I count mine as three hours though it might be a tad more.
Also if I take it a little later should I leave it at 4u or still increase to 5u?
Only 1 change at a time. So you can either try taking it later, or keep it at the same time and try 5 units. What ever you change observe for a few days before changing anything else.
I agree with Sally, do one thing or the other.